If you have any medical questions or concerns, please talk to your healthcare provider. The articles on Health Guide are underpinned by peer-reviewed research and information drawn from medical societies and governmental agencies. However, they are not a substitute for professional medical advice, diagnosis, or treatment.
Unfortunately, some medications can cause weight gain. According to the Centers for Disease Control and Prevention (CDC), over 71% of adults older than 20 years of age in the United States are either overweight or obese (CDC, 2016). There are many causes of this epidemic, some you can control and others you can’t; one factor that you and your healthcare provider may be able to control are your medications. In the last 30 days, almost 50% of Americans will have taken a prescription medicine for one reason or another (CDC, 2017). Also, at least 9% of adults have experienced the side effect of weight gain from drugs they were prescribed (Leslie, 2007). Knowing which medications could be affecting your weight and the possible alternatives could help you and your provider decrease potential health risks from gaining too much weight.
- Over 71% of American adults are either overweight or obese.
- Several types of medications can have weight gain side effects, including antipsychotics, antidepressants, high blood pressure medications, diabetes medications, contraceptives, corticosteroids, antihistamines, and anti-seizure drugs.
- Drugs that cause weight gain do so by a variety of mechanisms like increasing hunger and appetite, increasing fluid retention, decreasing energy, and decreasing metabolism.
- Increasing weight brings along with it an increased risk of health problems like high blood pressure, heart disease, diabetes, etc.
Which medications can cause weight gain?
Many prescription drugs that are used to treat common conditions are also associated with weight gain in some people. The weight gain may be as little as a few pounds, or the medication can lead to a significant increase in your weight. To make things more confusing, not everyone will gain weight on all of these medications; each person’s response to a drug is different. The classes of medications most commonly associated with the side effect of weight gain include:
- Antipsychotics and mood stabilizers
- Medications that treat high blood pressure
- Diabetes medications
- Contraceptive (birth control) medications
- Anti-seizure medications
Meet Plenity—an FDA‑cleared weight management tool
Plenity is a prescription-only therapy. For the safe and proper use of Plenity, talk to a healthcare professional or refer to the Instructions for Use.Learn more
Antipsychotics and mood stabilizers
Compared to the average person, people who suffer from mental health disorders are two to three times more likely to be overweight or obese (Wharton, 2018). One reason is that many of the medications used to treat conditions like schizophrenia can cause you to gain weight; in fact, approximately 70% of people who take antipsychotics (used to treat psychosis) will have some amount of weight gain (Wharton, 2018). This class of drugs is associated with the most weight gain among prescription medications (Domecq, 2015). Examples of antipsychotics that may make you gain weight include:
Mood stabilizers, like lithium, also cause weight gain. Lithium may be used to treat people with mood disorders, like bipolar disorder, and severe depression.
Antidepressants typically cause less weight gain than antipsychotics but are prescribed much more frequently. The amount of weight gained varies not only by drug class but also by individual medications; not all drugs that belong to a particular antidepressant class will cause weight gain. Some antidepressants are weight neutral (you neither gain nor lose weight), and some may promote weight loss (Malone, 2005). Examples of antidepressants of different classes that can cause weight gain are summarized below.
- Tricyclic antidepressants
- Selective serotonin reuptake inhibitors (SSRIs)
- Monoamine oxide inhibitors (MAOIs)
- Atypical antidepressants
Medications that treat high blood pressure
There are a few medications that treat high blood pressure (hypertension), also called antihypertensives, that can cause you to gain weight. Fortunately, most of the antihypertensives are either weight neutral or promote weight loss; this is good news because high blood pressure is associated with obesity (Wharton, 2018). Beta-blockers, specifically metoprolol, atenolol, and propranolol, are the high blood pressure drugs most associated with weight gain side effects.
Over 80% of people with diabetes are also obese; this is unfortunate as there are several medicines used to treat high blood sugar that also cause weight gain (Wharton, 2018). Being aware of these medications can help you from getting stuck in a vicious cycle of weight gain and diabetes. In addition to insulin, thiazolidinediones and sulfonylureas are the diabetes medications that are most likely to make you gain weight. Examples of the latter two include:
- Thiazolidinediones: pioglitazone and rosiglitazone
- Sulfonylureas: chlorpropamide, gliclazide, glyburide, and tolbutamide
Contraceptive (birth control) medications
Most oral contraceptive pills do not cause weight gain. However, women who use the depot medroxyprogesterone (brand name Depo-Provera) injection are more likely to gain weight than those who use oral contraceptive pills, especially if they are obese when they start the contraceptive medication (Bonny, 2006).
Corticosteroids are used to treat a wide range of inflammatory conditions, including autoimmune diseases, skin problems, asthma, joint problems, etc. When used for less than three months, they usually do not lead to much weight gain. However, some conditions require using corticosteroids for three months or longer; this often causes weight gain. One study looking at people who had been taking corticosteroids for a year or more found that more than 20% of them gained >22 lb in their first year of treatment (Wung, 2008). Prednisone, prednisolone, and cortisone are examples of corticosteroids that can cause weight gain.
Antihistamines may cause weight gain; it could be because they can make you sleepy or increase your appetite. However, it may be because of the type of histamine receptor that they block. One study found that people who use the antihistamines that specifically block the histamine H1 receptor are at an increased risk of gaining weight; the most common culprits cited were cetirizine (brand name Zyrtec) and fexofenadine (brand name Allegra) (Ratliff, 2010).
Anti-seizure (antiepileptic) medications
Several anti-seizure (antiepileptic) medications can cause weight gain, including (Malone, 2005):
- Valproic acid (VPA)
How do medications cause weight gain?
Just as there are many different types of drugs that cause weight gain, there are many mechanisms for how this happens; sometimes, the cause is unknown. The weight gain from medications is usually a slow process; most people notice weight gain in the first three months that then plateaus by 6-12 months (Leslie, 2007). Some potential mechanisms for how the medicines include weight gain include:
- Increased appetite or hunger
- Increased fluid retention
- Increasing fat deposition
- Decreasing energy so that you engage in less physical activity
- Decreasing metabolism
Health risks of gaining weight from medications
Being overweight or obese increases your risk of several health problems, such as (Bray, 2017):
- Heart disease
- Type 2 diabetes
- High blood pressure
- Breathing problems
- Liver and gallbladder disease
- Pregnancy and fertility issues
If you are overweight or obese and being treated with a medication that is promoting weight gain, talk to your healthcare provider to see if a more weight neutral option is available.
Managing weight gain from medications
It is not always easy to know why you are gaining weight; however, if you suspect that your medications may play a role, you should talk to your healthcare provider. There may be alternative therapies that do not lead to weight gain, or changing your dose may improve things. Alternatively, your provider can help you incorporate lifestyle changes, such as increased physical activity and weight management solutions, to help limit weight gain. Whatever the plan, it is vital that you never stop any medication, even if it is causing you to gain weight, without discussing it with your healthcare provider.